My Dog Ate Januvia What Should I Do?
Drug poisoning is a very common problem in dogs, whether they grab our medications or their own. This can happen if we accidentally drop a pill and the dog snarfs it up before we can grab it. Dogs can also get a hold of medication bottles and gain access to the medication as they chew up the bottle.
This can happen with all types of medicines including Januvia.
What is Januvia?
Januvia, also called sitagliptin, is a medication that’s used to control high blood sugar in type 2 diabetes. It works by increasing levels of incretins, which work to control blood sugar by increasing insulin release.
Is Januvia dangerous for dogs?
While we couldn’t find specific information on Januvia toxicity in dogs, we did find information that other medications taken from high blood sugar can be very dangerous for dogs. This implies that Januvia can also be dangerous for dogs.
Symptoms of Januvia Poisoning in Dogs
Again, we were not able to find specific information on this medication in regard to dogs. However, other similar medications can cause the following symptoms in dogs:
- Loss of appetite
- Hypotension (low blood pressure)
- Pale mucus membranes
- Lack of coordination
- May not drink water
This medication can also cause low blood sugar—we’ve included these symptoms in the list.
If you know or suspect your dog has swallowed Januvia, call the vet immediately. This could be a life-threatening medical emergency.
Treatment for Januvia Poisoning in Dogs
The treatment for Januvia poisoning in dogs is about the same as for other medications. The vet may choose to induce vomiting if the dog ate the medication recently (within the last 1-2 hours). Another option is to use activated charcoal, which binds to the medication so that it won’t be absorbed into the body. The vet will also monitor your dog’s blood sugar and treat any symptoms.
Your dog’s prognosis is excellent if he receives prompt medical treatment.
Prevention is the best medicine. To avoid this issue in the future, it’s best to keep all medications out of your dog’s reach. And if you happen to drop a pill, do everything possible to find it immediately. Even if you don’t see it, you can try vacuuming the entire area. You may just vacuum up the pill in the process.
Another option is to take your medications over a sink. If you drop the pill, it will fall in the sink rather than on the floor.
Remember that accidents do happen; so be sure to call the vet right away if your dog has eaten Januvia or another other medication.